Question Of The Day #74

question of the day
Which of the following is the most appropriate next step in management for this patient’s condition? 

This patient presents to the Emergency Department with altered mental status, difficulty breathing, vomiting, and hypersalivation after an unknown ingestion.  His exam shows an ill patient with constricted pupils (miosis), wet skin (diaphoresis), bradycardia, and tachypnea.  Altered mental status has a broad differential diagnosis, including intracranial bleeding, stroke, post-ictal state, hypoglycemia, electrolyte abnormalities, other metabolic causes, infectious etiologies, toxicological causes, and many other conditions.  This patient’s constellation of signs and symptoms support the presence of a cholinergic toxidrome due to organophosphate poisoning.  See the chart below for a review of the most common toxidromes (toxic syndromes). 

*Treatment of all toxic ingestions should include general supportive care and management of the airway, breathing, and circulation of the patient. Examples include administration of supplemental oxygen in hypoxia, IV fluids in hypotension, cooling measures in hyperthermia, etc.
**Flumazenil is the antidote for benzodiazepine overdose, but it is rarely used clinically as it can trigger benzodiazepine-refractory seizures.

 

Cholinergic toxidromes can be caused by organophosphate or carbamate pesticides, as well as nerve gas agents (i.e., sarin gas).  These agents cause poisoning by increasing the amount of acetylcholine at the neuromuscular junction, causing stimulation at muscarinic and nicotinic acetylcholine receptors.  This causes a dramatic increase in bodily secretions with increased respiratory secretions and airway compromise as the most common cause of death in this population.  The cholinergic toxidrome can be remembered with the mnemonic “DUMBBELLS” (diarrhea/diaphoresis, urination, miosis, bradycardia, bronchorrhea, emesis, lacrimation, low BP, salivation). 

The first step in treating any patient who has the potential cause to harm or expose staff members to the poisoning agent is patient decontamination (Choice C).  This patient should be undressed and adequately decontaminated by staff members who are wearing personal protective equipment (PPE).  Once the patient is decontaminated, the airway should be established with endotracheal tube placement (Choice A) and IV atropine (Choice B) should be given to reverse the toxidrome.  Atropine can be started at 2-4mg IV and repeated every 5-10 minutes until respiratory secretions are cleared.  Pralidoxime (Choice D) should also be given as soon as possible to prevent irreversible changes (“aging”) to the acetylcholinesterase at the neuromuscular junction.  This timeframe varies from minutes to hours after exposure, depending on the agent. All choices provided in this question are important actions to take, but patient decontamination (Choice C) is the most important initial next step. Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #74," in International Emergency Medicine Education Project, January 28, 2022, https://iem-student.org/2022/01/28/question-of-the-day-74/, date accessed: December 2, 2022

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.